Alert archive / Montana / Tornado Warnings in 2025
Tornado Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jul 31, 2025, 5:44 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2025, 5:44 PM MDT (23:44 UTC)
- Expired
- Jul 31, 2025, 6:00 PM MDT
- In force
- 16 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Broadwater County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 132 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 402 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WFUS55 KTFX 312344
TORTFX
MTC007-059-010000-
/O.NEW.KTFX.TO.W.0002.250731T2344Z-250801T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
544 PM MDT Thu Jul 31 2025
The National Weather Service in Great Falls has issued a
* Tornado Warning for...
East central Broadwater County in southwestern Montana...
Southwestern Meagher County in central Montana...
* Until 600 PM MDT.
* At 541 PM MDT, a confirmed a funnel cloud was located 19 miles
northeast of Toston, or 19 miles southwest of White Sulphur
Springs, moving northwest at 10 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement in Meagher County confirmed a funnel
cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Broadwater and southwestern Meagher Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris.
&&
LAT...LON 4627 11097 4620 11120 4631 11129 4638 11106
TIME...MOT...LOC 2341Z 143DEG 10KT 4630 11110
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Wilson1 follow-up statement
576 WWUS55 KTFX 312357 SVSTFX Severe Weather Statement National Weather Service Great Falls MT 557 PM MDT Thu Jul 31 2025 MTC007-059-010007- /O.EXP.KTFX.TO.W.0002.000000T0000Z-250801T0000Z/ Broadwater MT-Meagher MT- 557 PM MDT Thu Jul 31 2025 ...THE TORNADO WARNING FOR EAST CENTRAL BROADWATER AND SOUTHWESTERN MEAGHER COUNTIES WILL EXPIRE AT 600 PM MDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. && LAT...LON 4627 11097 4620 11120 4631 11129 4638 11106 TIME...MOT...LOC 2357Z 143DEG 10KT 4633 11113 $$ Wilson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:18 PM MDT, 3 hours 26 minutes earlier. Its key messages:
- Below normal temperatures will continue through the weekend thanks to an active and unsettled pattern over the Northern Rockies.
- Daily chances for showers and thunderstorms exists across most locations through the weekend, with the potential for locally heavy rainfall beneath slower moving thunderstorms through Saturday.
- A few thunderstorms through the evening hours tonight could produce damaging wind gusts and large hail, mainly along and south of the Montana Hwy 200 corridor.
Area forecast discussion, Jul 31, 2:18 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 218 PM MDT Thu Jul 31 2025 .KEY MESSAGES... - Below normal temperatures will continue through the weekend thanks to an active and unsettled pattern over the Northern Rockies. - Daily chances for showers and thunderstorms exists across most locations through the weekend, with the potential for locally heavy rainfall beneath slower moving thunderstorms through Saturday. - A few thunderstorms through the evening hours tonight could produce damaging wind gusts and large hail, mainly along and south of the Montana Hwy 200 corridor. && .DISCUSSION... - Meteorological Overview: Convective initiation was underway early this afternoon over the higher terrain of Southwest Montana, Northeast Idaho, and Northwest Wyoming thanks to differential heating and the approach of a upper level wave embedded within predominately southerly flow aloft. This wave, which was moving over Idaho, will lift north and over Southwest Montana through the remainder of the afternoon and North Central Montana through Friday morning. Areal coverage of showers and thunderstorms will continue to expand through the remainder of the afternoon hours along and south of the US Hwy 12 corridor, with a rather continuous line of shower and thunderstorms then lifting north into Central and North Central Montana, generally along and west of a Judith Gap to Shelby line, through the evening hours tonight. Additional shower and thunderstorm development is then likely during the late evening hours tonight/early morning hours on Friday east of the Judith Gap to Shelby line, with these showers and thunderstorms lingering through sunrise on Friday thanks to support from the nocturnal low level jet and subsequent orographic lift over the island ranges. - Moldan Daily chances for showers and thunderstorms will help regulate temperatures throughout the weekend and beginning of next week to near to slightly below normal. This limbo pattern of southwest flow aloft looks to continue well into next week, bringing daily chances for precipitation. Though, moisture does decrease a bit after Saturday, decreasing the heavy rainfall threat. Models hint towards the second half of next week, southwest flow aloft weakens to more of a zonal flow aloft pattern. However, it is uncertain if there is finally a lull in precipitation or if the active period continues. - Wilson - Forecast Confidence & Scenarios: Severe Thunderstorms Today : A marginal risk for severe thunderstorms exists along and southwest of a Harlowton, to Neihart, to Great Falls, to Dutton, to Heart Butte line; with a 5-15% chance for damaging winds and large hail (albeit across a smaller portion of Southwest and Central Montana). DCAPE values ranging from 1000 to nearly 1400J/kg, especially along and south of the I-90 corridor, will help to support isolated instances of damaging wind gusts in excess of 58 mph, especially beneath initially collapsing cores. Mid-level lapse rates between 7- 8 degrees C/km and CAPE ~1,500 J/kg will also help to support hail with thunderstorms; however, a lingering concern with respect to overall hail size remains to be the higher freezing levels around 10000ft, which would help to lead to some melting. - Moldan/Wilson Heavy Rainfall through Saturday : Hi-Res models continue to show the best coverage of showers and thunderstorms lifting north from Southwest and into portions of North Central Montana through the early evening hours tonight, with slow overall storm motions of between 15-25 mph. These slow storm motions combined with increase PWATS to in excess of 0.75" north of the I-90 corridor will help to set the stage for moderate to locally heavy rainfall, which could lead to localized flooding in poor drainage or urban areas and over recent burn scars. Primary concern with respect to flooding continues to be the Horse Gulch burn scar, where scattered convection in the region and lower overall flash flood guidance with respect to surrounding terrain will pose a threat for flash flooding and debris flow. For this reason a Flash Flood Watch remains in effect until midnight tonight. - Moldan/Wilson Friday, the bulk of thunderstorms look to be across the Continental Divide and North-Central MT plains. Models are struggling on the placement of the heavier precipitation amounts. Therefore I've held off on flood products for now. However, scattered convection and high PWATs will pose another threat for localized heavy rainfall. If the coverage of heavy rainfall increases, then a flood watch may be needed in the future. - Wilson && .AVIATION... 31/18Z TAF Period VFR conditions will prevail at all terminals during this TAF Period, outside of during any thunderstorms. The primarily concern will be showers and thunderstorms across North-central, Central, and Southwestern Montana this afternoon and evening. These showers and thunderstorms will produce heavy downpours, frequent lightning, small hail, and gusty, erratic winds. At the KCTB and KHVR terminals there is a 10 - 25% chance for showers and thunderstorms between 01/02Z and the end of the TAF Period. There will be periods of mountain obscuration during thunderstorms. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 58 85 58 / 20 40 30 50 CTB 80 56 78 57 / 10 20 40 80 HLN 85 58 82 58 / 40 70 60 40 BZN 86 50 86 51 / 40 20 50 20 WYS 81 40 78 39 / 30 20 20 20 DLN 84 48 81 48 / 30 20 60 20 HVR 85 59 84 60 / 10 20 20 60 LWT 78 54 80 53 / 20 40 40 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for Big Belt, Bridger and Castle Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 31, 3:01 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
301 PM MDT Thu Jul 31 2025
MTZ303-304-309-312145-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
301 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PONDERA AND SOUTH
CENTRAL TOOLE COUNTIES THROUGH 345 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Shelby. This thunderstorm was nearly stationary
and is producing heavy rainfall.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Pondera and south central Toole Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4831 11154 4823 11178 4837 11196 4849 11160
TIME...MOT...LOC 2100Z 153DEG 2KT 4834 11171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LudwigSpecial weather statement, Jul 31, 3:23 PM MDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Great Falls MT 323 PM MDT Thu Jul 31 2025 MTZ313-317-312215- Judith Basin County and Judith Gap MT- Little Belt and Highwood Mountains MT- 323 PM MDT Thu Jul 31 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEAGHER...WEST CENTRAL JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES THROUGH 415 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles south of Geyser, or 20 miles southwest of Stanford, moving northeast at 5 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Neihart. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4684 11069 4697 11086 4722 11055 4700 11023 TIME...MOT...LOC 2123Z 224DEG 6KT 4700 11060 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ludwig
Special weather statement, Jul 31, 3:33 PM MDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Great Falls MT 333 PM MDT Thu Jul 31 2025 MTZ325-327>330-312245- Madison River Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of Cameron, Ennis, Jeffers, McAllister, Norris, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 333 PM MDT Thu Jul 31 2025 ...Increasing Thunderstorm Activity through the Afternoon... Showers and thunderstorms were developing over the higher terrain of Southwest Montana, Northeast Idaho, and Northwest Montana. While these showers and thunderstorms have largely remained rooted to the higher terrain so far they will begin to slowly move to the north through the remainder of the afternoon hours, generally pushing north of the I-90 corridor through 6 PM MDT. Gusty and erratic winds up to 45 mph, small hail, and localized heavy rainfall are possible beneath any thunderstorm. Moldan
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:35 AM MDT | Flash Flood Watch | TFX | Broadwater, Gallatin, Lewis and Clark, Meagher | 18 hr |
| Jul 31, 3:01 PM MDT | Special Weather Statement | TFX | Toole | 44 min |
| Jul 31, 3:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 52 min |
| Jul 31, 5:59 PM MDT | Special Weather Statement | TFX | Meagher | 31 min |
Nearby
Tornado Warnings in Montana, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.